The Sneaky Overdose


The Sneaky Overdose

Last weekend, we spent a good chunk of time in the Emergency Room with my son, who was recovering from a drug overdose. Not THAT kind of overdose, not recreational drugs. No, that’s the obvious thing people think when they hear “drug overdose.” Many people are not aware how many overdoses come from taking either over-the-counter (OTC) meds, or even taking prescription meds as they were prescribed. Or from a drug interacting with other medicines, or meds interacting with herbs or foods. That’s why I said “sneaky,” because you could be doing exactly what you are supposed to do (as far as you know), and the overdose sneaks up on you when you aren’t expecting it.

For example, did you know that the most common cause of liver failure is now Tylenol? Really! Tylenol?!

When I grew up, it was alcoholism that usually caused liver failure, but evidently they’ve convinced more people to be careful about drinking. Then it was hepatitis, but they’ve managed to get that under better control, also. So now, the next thing killing people’s livers is the Tylenol you pick up at the corner store and take for whatever aches and pains are bugging you.

A word to the wise? You want to be careful about how much you take, and how often you take it. Don’t make it a regular thing. Also, Tylenol comes in many different forms, under different names. There might be some in that cough medicine you took, as well as in your backache medicine. Then if you take some for your headache … OOPS! So, if you aren’t sure, ask the pharmacist or a healthcare provider.

You don’t want to take pain meds with alcohol (unless your doctor says to do so). People think you aren’t supposed to mix alcohol and pain meds because they make you dopier. It’s not quite that simple. Mixing them CAN make you dopier, yes, but it can also slow down your heart and breathing a bit too far. Usually we like to keep breathing and have our heart beat. (Yes, that was sarcasm.) It can also rot your liver much faster. So, basically, not a good idea. Even it really does work to suppress the pain. If the pain meds are working so poorly that you need the alcohol to make them work, talk to your doc.

SIDEBAR: Tylenol & Your Liver
For Consumers & Patients:
* CNN: FDA: Acetaminophen doses over 325 mg might lead to liver damage: http://www.cnn.com/2014/01/15/health/fda-acetaminophen-dosage/
* FDA: Acetaminophen and Liver Injury: Q & A for Consumers: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm168830.htm
* Forbes: Too Much Acetaminophen Can Cause Liver Damage, FDA Warns: http://www.forbes.com/sites/alicegwalton/2014/01/16/fda-warns-high-doses-of-acetaminophen-can-lead-to-liver-damage/
* Harvard: Family Health Guide: Overdoing Acetaminophen: http://www.health.harvard.edu/fhg/updates/overdoing-acetaminophen.shtml
* MedlinePlus: Acetaminophen Overdose: http://www.nlm.nih.gov/medlineplus/ency/article/002598.htm
For Doctors:
* FDA: Acetaminophen Prescription Combination Drug Products with more than 325 mg: FDA Statement – Recommendation to Discontinue Prescribing and Dispensing: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm381650.htm
* Medscape: Acetaminophen Toxicity: http://emedicine.medscape.com/article/820200-overview
* Merck Manual: Acetaminophen Poisoning: http://www.merckmanuals.com/professional/injuries_poisoning/poisoning/acetaminophen_poisoning.html

Oh, what happened with my son? For my son’s overdose, it was … complicated. The prescription hadn’t been called in when it should have been. One of the office staff had to take care of it because the doc had already left town for the holiday. That staff person was given clear instructions on how many pills, when, and told to prescribe the lowest dose. She phoned the pharmacy to confirm, and asked them what was the lowest dose. The drug store told her the lowest dose they had in stock, which was not at all the question they had been asked. What they had in stock turned out to be double the strength of the actual lowest dose. Gee, thanks, guys. And then there were the vitamins I gave him, without even thinking about it, … but that’s another story.

5 responses to “The Sneaky Overdose

  1. Thanks for bringing that unfortunate story to light. I take quite a number of painkillers as well and am having liver problems. Hope your son recovers quickly! Robin Pachtman Aspen Hill Librarian Rockville, MD

    Like

    • Hi, Robin, Thanks for the good wishes! I am so sorry to hear that the sneaky overdose may have snuck up on you! I did ask a question about this of a doctor who is an expert in this area. I asked him what happens if you do go off the painkillers / alcohol / whatever, does the liver eventually heal. He said yes. So that is good news, I hope! Wishing you the best! (and yes, my son is fine.) – Patricia

      Like

    • I may be in the same boat, Robin. Not a pleasant finding.😦

      Like

  2. Wow – the dangers of misinterpreting questions! Glad your son is OK.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s